Texas, 2022

Flash Flood in Texas, July 7, 2022

July 7, 2022 · NWS EPZ · 1 event in 1 county or zone

Some residual monsoonal moisture remained around the Rio Grande Valley of Texas with very weak flow aloft. Slow moving storms developed over northeast El Paso which dropped 1 to 2 inches of rain quickly causing some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Some residual monsoonal moisture remained around the Rio Grande Valley of Texas with very weak flow aloft. Slow moving storms developed over northeast El Paso which dropped 1 to 2 inches of rain quickly causing some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 7, 4:13 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 7, 4:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
513 PM MDT Thu Jul 7 2022

...UPDATED FOR THE 00Z TAF CYCLE...

.AVIATION...00Z TAF CYCLE...
VFR conditions expected through the period. MVFR conditions
possible near TSRA/SHRA, especially near KELP early this evening.
Convective activity will decrease around sunset with some showers
continuing in the early hours of the night. Winds will be
generally from the east AOB 10 kts, except near TSRA where gusty
and erratic winds are possible.

&&
29

.PREV DISCUSSION...410 PM MDT Thu Jul 7 2022...

.SYNOPSIS...
We will continue to see our daily afternoon and evening
thunderstorms for this evening into Friday. For the weekend into
Monday, we will see high temperatures a little above average and
lower rain chances. The moisture will return for Tuesday and
Wednesday as we will see higher rain chances and lower high
temperatures.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
High pressure that has stayed put over the Mississippi River Valley
the past few days will finally re-establish itself over the Four
Corners Friday. This will cut off the monsoonal tap of moisture,
creating slightly drier and warmer conditions for the Borderland.

Another round of monsoonal thunderstorms currently popping off the
Sacs this afternoon. Drier air has been somewhat stagnant today as
the axis of monsoonal moisture is still oriented SSW/NNE from T or
C/Deming and eastward, meanwhile the drier air can still be found
out west. A few storms may form over the Gila/Black Range and in the
lowlands, however the moisture content is below average which should
limit the flooding threat. PW's out east are still above average
(1.1 - 1.2 inches) coupled with slow moving storms which is allowing
for another potential flooding day. Friday afternoon certainly looks
similar to today's setup, with the exception of slightly drier
conditions and slightly faster storm motions. A good lifting
mechanism for storms is still missing, so lowland storms will
largely be created from outflows of mountain thunderstorms. Never
the less, the potential for isolated flooding will exist yet again
tomorrow. The highest potential for wetting rains and thunderstorms
will exist in the Sacramento Mtns. Lesser thunderstorm coverage will
be seen in the Gila with isolated t-storms in the lowlands
straddling the Rio Grande Valley and the NM Bootheel. Most of the
western lowland areas should stay dry, or only have very limited
coverage. Storm activity should settle down soon after sunset.

&&

.LONG TERM...
For Friday night into Saturday, we will see the upper level ridge
settling into its brief new home near the Four Corners region.
With the ridge aloft centered so near to us, this will limit our
convection for Saturday through Monday. While we see lower (but
not zero) rain chances this weekend, we will see afternoon high
temperatures creep a few degrees above average. The precipitable
water values (PW's) this weekend will run near average for this
time of year, so wide spread flash flooding should not be an
issue. High temperatures on both Sunday and Monday will be near
the century mark for most lowland locations which is around 5
degrees above average.

For Tuesday and Wednesday of next week, the upper level ridge will
split in half, with half moving east and the other half moving to
the northwest. Initially the eastward moving part of the ridge
will control our weather so the circulation around the ridge will
sweep moisture back into the region at least briefly. So we will
see an uptick in our rain chances for Tuesday and Wednesday and
our high temperatures will drop a few degrees. But that won't last
for long, as the upper level ridge centered over Utah becomes the
dominate weather maker for us. Initially the circulation around
the upper level ridge will draw in moisture from the east, but
then as the ridge drifts to the east over Colorado, it will begin
to draw in drier air from the Midwest which could lower air rain
chances as we finish out next week.

&&

.FIRE WEATHER...
Afternoon monsoonal thunderstorms will exist each afternoon.
Moisture content will be on the decrease starting Friday lasting
through Monday before monsoonal moisture returns again allowing for
an uptick in thunderstorm activity by Tuesday. With decreasing
moisture, temperatures will warm gradually each day.

The isolated flooding risk will exist again on Friday, but should
generally be limited to west Texas and especially the Sacramento
Mtns as drier air will be seen Deming/T or C and westward, limiting
heavy rains and thunderstorms. Saturday through Monday will feature
typical monsoonal behavior with mountain thunderstorms spreading
into the lowlands, diminishing after sunset.

Otherwise, light winds will be seen each afternoon outside of
thunderstorms and minRH's will be 20-35% through Tuesday.
Ventilation rates will be good to very good Friday/Saturday and poor
to good Sunday/Monday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  98  75  98 /  20  20  30  20
Sierra Blanca           72  93  70  93 /  30  20  20  10
Las Cruces              71  98  70  98 /  10  20  30  20
Alamogordo              70  94  70  94 /  10  30  20  30
Cloudcroft              53  72  52  71 /  20  40  30  40
Truth or Consequences   70  98  71  95 /   0  10  20  30
Silver City             65  91  65  88 /   0  20  20  40
Deming                  69  99  71  98 /   0  20  30  20
Lordsburg               70  98  71  96 /   0  10  20  30
West El Paso Metro      74  98  75  97 /  20  20  30  20
Dell City               70  98  70  96 /  20  20  20  10
Fort Hancock            73  99  73  99 /  30  20  20  10
Loma Linda              68  91  68  91 /  20  30  20  20
Fabens                  74  98  73  98 /  20  20  20  10
Santa Teresa            72  97  72  96 /  20  20  30  10
White Sands HQ          75  96  74  95 /  10  30  30  20
Jornada Range           70  97  70  96 /   0  20  20  20
Hatch                   70  98  71  98 /   0  20  20  20
Columbus                72  98  73  97 /  10  20  30  10
Orogrande               71  96  70  95 /  10  30  20  20
Mayhill                 59  83  58  82 /  20  40  20  40
Mescalero               58  83  57  81 /  20  40  20  40
Timberon                59  82  57  81 /  20  40  20  40
Winston                 64  90  65  88 /   0  20  20  60
Hillsboro               68  96  68  94 /   0  20  20  30
Spaceport               69  97  70  95 /   0  20  20  20
Lake Roberts            61  90  62  88 /   0  20  20  50
Hurley                  66  96  68  93 /   0  20  20  30
Cliff                   62 100  64  97 /   0  10  20  40
Mule Creek              64  96  66  92 /   0   0  10  40
Faywood                 67  95  68  92 /   0  20  20  30
Animas                  68  98  70  95 /   0  20  30  20
Hachita                 69  97  70  95 /   0  20  30  20
Antelope Wells          67  96  68  95 /  10  20  30  20
Cloverdale              64  93  65  90 /  10  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

37-Slusher/15-Brice/29-Crespo
Hazardous weather outlook, Jul 7, 9:08 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1008 AM MDT Thu Jul 7 2022

NMZ401>417-TXZ418>424-081615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1008 AM MDT Thu Jul 7 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Another round of monsoonal thunderstorms this afternoon with the
best coverage being near the Sacramento Mtns and west Texas.
Isolated flooding cannot be ruled out with these slow moving
storms. Outflows may create gusty conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Monsoonal thunderstorms expected each day. Friday appears to be
similar in nature to today, but the weekend and into early next
week will feature standard afternoon monsoonal thunderstorms
initiating over the high terrain and outflows triggering new
thunderstorms. Moisture will continue to be above average, which
may make storms efficient rain makers. An uptick in activity
appears to begin Tuesday with an increase in moisture.

.SPOTTER INFORMATION STATEMENT...

KS

In the hours before

Special weather statement, Jul 7, 2:27 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
327 PM MDT Thu Jul 7 2022

NMZ413-417-072200-
Southern Tularosa Basin NM-Otero Mesa NM-
327 PM MDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of central Otero County
through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Timberon. This storm was nearly stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3239 10578 3244 10589 3253 10578 3246 10565
TIME...MOT...LOC 2127Z 209DEG 2KT 3246 10578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BROWN
Special weather statement, Jul 7, 2:48 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
348 PM MDT Thu Jul 7 2022

NMZ411-413-072215-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
348 PM MDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of southeastern Dona Ana
County through 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mesquite to near Berino. Movement was
southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vado, Anthony, Berino, Chamberino, San Miguel, Mesquite, La Mesa,
Talavera and High Valley.

This includes Interstate 10 in New Mexico between mile markers 150
and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10679 3198 10666 3218 10639 3237 10646
TIME...MOT...LOC 2148Z 039DEG 8KT 3217 10666 3211 10661

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BROWN

The radar

The El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 7, 5:00 PM MST to 7:00 PM MST
Where
El Paso County, 3.05 mi W of Tobin to 1.85 mi W of Biggs Afb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.877, -106.432

Six to 8 inches of water was over the road on Hondo Pass near Dyer. Two lanes of Dyer southbound had standing water as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048965.